Alert archive / Montana / Red Flag Warnings in 2019
Red Flag Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 31, 2019, 3:05 AM MDT for 6 counties in Montana. It took effect at Jul 31, 2019, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2019, 3:05 AM MDT (09:05 UTC)
- In effect from
- Jul 31, 2019, 2:00 PM MDT
- Expired
- Jul 31, 2019, 9:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT, Powell County, MT
The radar
The Great Falls radar (KTFX), 119 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 3074 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
084 WWUS85 KTFX 310905 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 305 AM MDT Wed Jul 31 2019 MTZ116-118-010300- /O.NEW.KTFX.FW.W.0005.190731T2000Z-190801T0300Z/ Lincoln Ranger District of the Helena National Forest- Helena and Townsend Ranger Districts of the Helena National Forest- 305 AM MDT Wed Jul 31 2019 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR LIGHTNING AND A MIX OF WET AND DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONES 116 AND 118... The National Weather Service in Great Falls has issued a Red Flag Warning for LIGHTNING AND A MIX OF WET AND DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS, which is in effect from 2 PM this afternoon to 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zones 116 and 118. * LIGHTNING...A mix of wet and dry thunderstorms will create numerous lightning strikes across the region. * IMPACTS...Lightning strikes could create new fires. Strong outflow winds from any storms could allow fires to grow quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && Moldan $$ http://www.weather.gov/greatfalls
1 follow-up statement
643 WWUS85 KTFX 010253 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 853 PM MDT Wed Jul 31 2019 MTZ116-118-010400- /O.EXP.KTFX.FW.W.0005.000000T0000Z-190801T0300Z/ Lincoln Ranger District of the Helena National Forest- Helena and Townsend Ranger Districts of the Helena National Forest- 853 PM MDT Wed Jul 31 2019 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 116 AND 118... THUNDERSTORM ACTIVITY CONTINUES BUT IS TRENDING WETTER. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 30, 11:25 PM MDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 30, 11:25 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1125 PM MDT Tue Jul 30 2019 ...Aviation Section Updated... .SYNOPSIS... Upper level high pressure ridge remains over the region into early next week, resulting in near or above-normal temperatures. Isolated to scattered showers and thunderstorm are possible across portions of central and southwest Montana each day, mainly during the afternoon and evening hours. Smoke from area wildfires could reduce visibility at times. && .UPDATE... Expanded and extended PoPs and thunder chances into the evening given recent observational trends the last few hours. No other changes needed. && .AVIATION... Updated 1125 PM MDT Tue Jul 30 2019 (06Z/31 TAFs) Thunderstorms will remain possible up until 09z over Southwest Montana, primarily near the KEKS and KWYS terminals, before dissipating. In addition to lightning strikes, these storms will be capable of producing gusty and erratic winds. Quiet conditions are then expected after 09z and up through 18-21z Wednesday across the entire region, with VFR conditions prevailing. Additional thunderstorm development is then expected during the afternoon hours on Wednesday over Southwest and Central Montana due to orographic heating/lift. Those terminals most at risk of seeing a vicinity shower/storm on Wednesday are the KWYS, KEKS, KBZN, KHLN, and KGTF terminals; however, confidence in these showers/storms impacting the terminals is very low given the expected isolated to scattered coverage. - Moldan && .FIRE WEATHER... Isolated to scattered thunderstorms continue across central and southwestern MT this afternoon and will persist into the evening. Some of these thunderstorms will have little to no precip reaching the ground, making good candidates for new fire starts as a result. There have already been multiple reports of new lightning fire starts in parts of Lewis & Clark, Jefferson, and Broadwater counties. A Red Flag Warning (RFW) remains in effect for thunderstorms in Fire Weather Zone (FWZ) 118. A separate RFW for hot, dry, and breezy conditions in FWZs 112 and 113 has been expanded to also include FWZs 114, 115, and 117. The remainder of the week will continue to see very warm temperatures across all districts, with light to breezy wind speeds (generally less than 30 mph) for most areas. After diminishing Wednesday, thunderstorm chances increase again Thursday and Friday. Thus, fire weather concerns persist. -Kredensor/mpj && .PREV DISCUSSION... /ISSUED 500 PM MDT Tue Jul 30 2019/ A strong mid-summer pattern will remain over the region through the rest of the week. Very warm to hot temperatures are expected each day and there will be a continued risk for isolated/scattered thunderstorms, mainly over southwest Montana, during the afternoon and evening hours. A Red Flag Warning remains in effect for much of the Great Falls fire weather forecast area into this evening. The main risk for the central mountains north into the Plains will be gusty winds, with dry thunderstorms causing fire weather concerns for the Helena region down into SW MT. Winds should diminish for Wednesday and Thursday. However, thunderstorm chances look to increase again Thursday and Friday as a few weak disturbances move across the region. mpj/Kredensor Ensemble means for the medium range period remain in good agreement that the prevailing southwesterly flow aloft will transition to a more westerly pattern this weekend as a shortwave trough moves northeastward from the Pacific Northwest coast into central Canada and flattens the ridge aloft. Flow aloft then becomes west- northwesterly early next week as the ridge axis shifts westward. Isolated to scattered showers and thunderstorms remain possible each day, especially during the afternoon/evening hours and over/near our mountains since daytime heating of higher terrain will be a primary trigger for convection. Temperatures should remain near or slightly above normal during this period. Jaszka/mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 56 90 59 92 / 30 10 10 10 CTB 51 86 54 91 / 0 0 0 10 HLN 55 91 58 93 / 30 10 10 20 BZN 51 91 54 90 / 40 10 20 20 WEY 43 85 47 81 / 30 10 20 40 DLN 50 87 54 84 / 30 20 10 30 HVR 56 93 59 96 / 0 0 10 20 LWT 55 88 58 89 / 30 10 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Deerlodge/Western Beaverhead National Forest... Eastern Beaverhead National Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. Red Flag Warning until 9 PM MDT this evening Helena and Townsend Ranger Districts of the Helena National Forest. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jul 30, 9:05 PM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
905 PM MDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM WILDFIRE MONTANA CITY 46.54N 111.93W
07/30/2019 JEFFERSON MT FIRE DEPT/RESCUE
PINE NEEDLES NEXT TO RESIDENCE IGNITED BY
LIGHTNING.
&&
JAFLocal storm report, Jul 30, 9:06 PM MDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
906 PM MDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM WILDFIRE CLANCY 46.47N 111.99W
07/30/2019 JEFFERSON MT FIRE DEPT/RESCUE
CORRECTS PREVIOUS WILDFIRE REPORT FROM
CLANCY. FIRE IGNITED BY LIGHTNING FIRE
RUNNING AND SPOTTING TANKER AND HELO
RESPONDED.
&&
JAFLocal storm report, Jul 30, 9:11 PM MDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
911 PM MDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM WILDFIRE MONTANA CITY 46.54N 111.93W
07/30/2019 JEFFERSON MT FIRE DEPT/RESCUE
LOCATION: SSE ASPECT BELOW STRAWBERRY FIRE
IGNITED BY LIGHTNING IN A ROCKY PILE WITH
DEAD TIMBER AND DUFF.
&&
JAFLocal storm report, Jul 30, 9:13 PM MDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
913 PM MDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM WILDFIRE MONTANA CITY 46.54N 111.93W
07/30/2019 JEFFERSON MT FIRE DEPT/RESCUE
CORRECTS PREVIOUS WILDFIRE REPORT FROM
MONTANA CITY. LOCATION: HIGHWAY 282 BETWEEN
MONTANA CITY AND CLANCY. PINE NEEDLES NEXT
TO RESIDENCE IGNITED BY LIGHTNING.
&&
JAFThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:22 PM MDT | Special Weather Statement | TFX | Broadwater | 38 min |
| Jul 30, 7:21 PM MDT | Special Weather Statement | TFX | 39 min | |
| Jul 30, 8:00 PM MDT | Special Weather Statement | TFX | 45 min | |
| Jul 30, 8:10 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 50 min |
| Jul 30, 8:34 PM MDT | Special Weather Statement | TFX | 41 min | |
| Jul 31, 3:30 PM MDT | Special Weather Statement | TFX | Beaverhead | 60 min |
| Jul 31, 4:20 PM MDT | Special Weather Statement | TFX | Teton | 40 min |
| Jul 31, 5:12 PM MDT | Special Weather Statement | TFX | Teton | 48 min |
| Jul 31, 5:45 PM MDT | Special Weather Statement | TFX | Fergus | 45 min |
| Jul 31, 5:56 PM MDT | Special Weather Statement | TFX | Toole | 49 min |
Nearby
Red Flag Warnings in Montana, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.